Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 111, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 27, 2004, 6:42 PM CDT for Val Verde County, Texas. It was in force for 63 min. 21 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2004, 6:42 PM CDT (23:42 UTC)
- Expired
- May 27, 2004, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Counties, with a storm outline in the text
County Val Verde County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 6:45 PM CDT | TORNADO | 7 Wnw Del Rio, TX | TORNADO REPORTED JUST SOUTH OF AMISTAD DAM NEAR VEGA BY VAL VERDE COUNTY SHERIFF |
| May 27, 6:45 PM CDT | TORNADO | 7 Wnw Del Rio, TX | TORNADO REPORTED JUST SOUTH OF AMISTAD DAM NEAR VEGA BY VAL VERDE COUNTY SHERIFF |
| May 27, 6:50 PM CDT | TSTM WND DMG | 5 N Del Rio, TX | RETIRED PARK SERVICE EMPOLYEE REPORTED 5 TELEPHONE POLES DOWN. |
| May 27, 6:55 PM CDT | HAIL 4.25 | 7 Wnw Del Rio, TX | REPORTED JUST SOUTH OF AMISTAD DAM...RELAYED BY VAL VERDE COUNTY SHERIFF |
| May 27, 6:55 PM CDT | HAIL 4.25 | 7 Wnw Del Rio, TX | REPORTED JUST SOUTH OF AMISTAD DAM...RELAYED BY VAL VERDE COUNTY SHERIFF |
| May 27, 7:01 PM CDT | TSTM WND GST 72 | 2 W Del Rio, TX | KDRT ASOS G63KT AT 0000 UTC |
| May 27, 7:01 PM CDT | TSTM WND GST 72 | 2 W Del Rio, TX | KDRT ASOS G63KT AT 0000 UTC |
| May 27, 7:02 PM CDT | HAIL 1.75 | 2 Nnw Del Rio, TX | REPORTED BY COOP OBSERVER |
| May 27, 7:02 PM CDT | HAIL 1.75 | 2 Nnw Del Rio, TX | REPORTED BY COOP OBSERVER |
| May 27, 7:05 PM CDT | TSTM WND DMG | 2 W Del Rio, TX | DEL RIO POLICE REPORT BUILDING DAMAGE AT DEL RIO AIRPORT |
| May 27, 7:05 PM CDT | TSTM WND DMG | 2 W Del Rio, TX | DEL RIO POLICE REPORT BUILDING DAMAGE AT DEL RIO AIRPORT |
| May 27, 7:05 PM CDT | TSTM WND DMG | Del Rio, TX | DEL RIO POLICE REPORT TREES DOWN IN CITY |
| May 27, 7:05 PM CDT | TSTM WND DMG | Del Rio, TX | DEL RIO POLICE REPORT TREES DOWN IN CITY |
| May 27, 7:06 PM CDT | HAIL 4.25 | Del Rio, TX | RELAYED BY VAL VERDE COUNTY SHERIFF |
| May 27, 7:06 PM CDT | HAIL 4.25 | Del Rio, TX | RELAYED BY VAL VERDE COUNTY SHERIFF |
| May 27, 7:09 PM CDT | TORNADO | Laughlin Afb, TX | LAUGHLIN AFB KDLF OBSERVATION AT 0009 UTC...TORNADO NO. 1. TORNADO NO. 2 REPORTED IN PREVIOUS LSR AT 0018 UTC. |
| May 27, 7:09 PM CDT | TORNADO | Laughlin Afb, TX | LAUGHLIN AFB KDLF OBSERVATION AT 0009 UTC...TORNADO NO. 1. TORNADO NO. 2 REPORTED IN PREVIOUS LSR AT 0018 UTC. |
| May 27, 7:18 PM CDT | TSTM WND GST 69 | Laughlin Afb, TX | LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC |
| May 27, 7:18 PM CDT | TSTM WND GST 69 | Laughlin Afb, TX | LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC |
| May 27, 7:18 PM CDT | TORNADO | Laughlin Afb, TX | REPORTED IN LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC |
| May 27, 7:18 PM CDT | TORNADO | Laughlin Afb, TX | REPORTED IN LAUGHLIN AFB KDLF OBSERVATION AT 0018 UTC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 11.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -541 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 272342
SVRSAT
TXC465-280045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 PM CDT THU MAY 27 2004
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
VAL VERDE
* UNTIL 745 PM CDT
* AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP
TO BASEBALL SIZE. THIS STORM WAS LOCATED 18 MILES WEST OF DEL
RIO...OR ABOUT 15 MILES SOUTH OF COMSTOCK...AND MOVING EAST AT 40
MPH TOWARD THE CITY OF DEL RIO.
* OTHER LOCATIONS IN THE WARNING INCLUDE LAUGHLIN AFB.
IF ON OR NEAR AMISTAD RESERVIOR...GET OUT OF THE WATER AND MOVE
INDOORS OF INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
LAT...LON 2965 10112 2937 10115 2926 10078 2939 10071
2974 10070
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:45 PM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, May 27, 2:45 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 245 PM CDT THU MAY 27 2004 .DISCUSSION... VIGOROUS S/W TROF EJECTING ENEWD OUT OF SRN NM INTO WEST TX WILL DRIVE THE DRY LINE EASTWARD INTO THE CENTRAL TX OVERNIGHT. ALTHOUGH BRUNT OF DYNAMICS WILL REMAIN TO THE NORTH...BOTH THE ETA/GFS CONT TO INDICATE TAIL END OF CONVECTION ALONG THE DRY LINE SKIRTING THE NRN CWA TONIGHT. ALREADY SEE A FEW SHOWERS IN THE WRN COUNTIES WITH LAPS CAPE VALUES 2000+ WITH A WEAKENING CAP INDICATING THE AMS IS BCMG INCREASINGLY UNSTABLE. WILL INCREASE POPS TO CHC CATEGORY OVER THE NWRN/NRN TIER OF COUNTIES WITH MENTION OF SVR...AND SLGT CHC OVER THE ADJACENT HILL COUNTRY..TAPERING TO LESS THAN 10% SOUTH. FRIDAY LOOKS TO BE WARMER/DRIER AS THE TROF MOVS EAST WITH SOME OF THE WARMEST READINGS PSBL FOR THE YEAR THUS FAR. FOR THE MEMORIAL DAY WEEKEND...GENERALLY WARM/HUMID AS A FAST WESTERLY FLOW PREVAILS WITH ISOLD-WDLY SCT DRY LINE CONVECTION OUT WEST/NORTHWEST EACH AFTN/EVENING. THE DRY LINE WILL PUSH FURTHER EAST LAST SUN/MON WITH THE NEXT S/W TROF AND AGAIN MOST CONVECTION STAYING OFF TO THE NORTH BUT WILL KEEP ONGOING 20-30 POPS FOR THE NORTH & EAST COUNTIES. UPR FLOW WEAKENS BY MIDWEEK AND THEREFORE WILL LEAVE OUT ALL POPS AFTER TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 73 93 73 92 / 20 10 0 10 AUSTIN BERGSTROM INTL AIRPORT 72 92 72 91 / 20 10 0 10 DEL RIO INTL AIRPORT 74 96 75 95 / 20 10 10 20 SAN ANTONIO INTL AIRPORT 73 92 73 91 / 10 10 0 10 && .EWX WATCHES/WARNINGS/ADVISORIES...NONE. && 01/03
Hazardous weather outlook, May 27, 4:30 PM CDT, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 430 PM CDT THU MAY 27 2004 TXZ171>173-183>194-202>209-217>225-228-281100- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 430 PM CDT THU MAY 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VAL VERDE...EDWARDS... REAL AND KERR COUNTY THROUGH 9 PM. A CHANCE OF SHOWERS AND THUNDERSTORMS...SOME POSSIBLY SEVERE...OVER PARTS OF VAL VERDE...EDWARDS...REAL AND KERR COUNTY LATE THIS AFTERNOON AND THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS TONIGHT FROM UVALDE TO SAN ANTONIO TO AUSTIN...AND OVER THE EAST PARTS OF THE HILL COUNTRY JUST WEST OF AUSTIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, May 27, 6:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
631 PM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0607 PM HAIL COMSTOCK 29.68N 101.17W
05/27/2004 3.00 INCH VAL VERDE TX LAW ENFORCEMENT
RELAYED BY VAL VERDE COUNTY SHERIFF
&&
JWZThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 4:56 PM CDT | Severe Thunderstorm Warning | EWX | Val Verde | 79 min |
| May 27, 5:51 PM CDT | Tornado Warning | EWX | Val Verde | 54 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.